We have a number of people here who are on Lansoprazole. This is simply to alert people to the outside possibility of these "side effects". And that controlled stopping might help.
Obviously, if it was happening to everyone taking it, then we would not have waited this long to see a paper saying so. Therefore, assume this to be unusual.
Intern Med. 2013;52(11):1183-1187.
Protein-losing Enteropathy Associated with Collagenous Colitis Cured by Withdrawal of a Proton Pump Inhibitor.
Ozeki T, Ogasawara N, Izawa S, Mizuno M, Yanamoto K, Noda H, Okaniwa N, Tanabe A, Sasaki M, Kasugai K.
Department of Gastroenterology, Aichi Medical University School of Medicine, Japan.
A 63-year-old woman was admitted with symptoms of watery diarrhea and generalized edema lasting for five months. She had been administered 15 mg/day of lansoprazole. Laboratory findings revealed severe hypoproteinemia with normal liver, renal, thyroid and adrenal functions and no proteinuria. Colonoscopy revealed edematous mucosa, minor diminished vascular transparency and apparent longitudinal linear lacerations. The histopathological findings were compatible with a diagnosis of collagenous colitis (CC). Protein leakage from the colon was identified on 99mTc-human serum albumin scintigraphy. The results indicated CC associated with protein-losing enteropathy. Discontinuing lansoprazole ameliorated the watery diarrhea and generalized edema, increased the serum albumin level and improved the hypoproteinemia.
[PubMed - as supplied by publisher]